Validity of the Goldman-Hodgkin-Katz equation in paracellular ionic pathways of gallbladder epithelium

Pedro J.I. Salas, Ester M. López

Research output: Contribution to journalArticle

6 Scopus citations


The Goldman-Hodgkin-Katz equation has been extensively used to determine cationic/anionic permeability ratios in the paracellular pathways of the gallbladder epithelium. Nevertheless, new experimental evidence suggests that none of the theoretical assumptions of the equation hold for these pathways. In order to assess the experimental validity of the Goldman equation the permeability ratios were calculated from zero-current diffusion potentials by means of the Goldman equation and compared with the cationic/anionic permeability ratios measured by simultaneous determinations of cation and anion tracer fluxes in the same membranes. The results indicate that the Goldman equation is empirically valid for the tested salts (KCl and RbCl) within the experimental range of concentrations (25 to 200 mM) at an electrochemical-potential difference of zero.

Original languageEnglish (US)
Pages (from-to)178-182
Number of pages5
JournalBBA - Biomembranes
Issue number1
StatePublished - Sep 24 1982
Externally publishedYes



  • (Toad gallbladder)
  • Cation channel
  • Epithelial membrane
  • Goldman equation
  • Paracellular ionic pathway
  • Permeability ratio

ASJC Scopus subject areas

  • Biochemistry
  • Biophysics
  • Cell Biology
  • Medicine(all)

Cite this